Frightening episode yesterday

I have PAF diagnosed 2014 in hospital with irregular heartbeat of around 170bpm, I am on Apixaban and because of low heartbeat of around 48bpm I cannot take bisoprolol so use it as PIP as recommended by my Dr. Yesterday I was out shopping and when I got home went into bedroom to leave my handbag back. All of a sudden without warning I thought I was going to pass out, called to my husband that I didn't feel good and made it to the bed to lie down. I feel if I hadn't made it to the bed I would have fell to the floor, he took my pulse which was around 60 but not in AF. It took about an hour to feel I was back to 'normal'. Does anyone have any ideas to what might have caused this, I am now frightened to go out alone or drive. My Dr is on holiday for two weeks and don't want to go to another Dr who doesn't know me. Hope it wasn't a mini stroke but there were no other signs. Thanks for reading.

13 Replies

oldestnewest
  • Hello Gemsmum.....I am not medically qualified so please understand that I am only trying to offer an opinion......with the information you have provided, I wonder if you experienced an AF episode. Assuming you took Bisoporol as a PiP, it probably brought you back to normal as intended. Whatever, the experience was clearly frightening and has shaken your confidence, but if you feel OK now, I think you should go for an emergency appointment with your GP in the morning. If there is any doubt, consider going to A&E. Hopefully others will more experience will come up with advice too....best wishes, John

  • I doubt for one moment that this was in any way stroke related and in any case you are anticoagulated which makes it extremely unlikely. I agree with John that you should see your doctor even a different one , if you are worried. It sounds like a sudden drop in blood pressure to me most likely due to your AF. Many people are not always aware when they are in AF so when the heart suddenly drops back into NSR it can cause this sort of thing.

    Above all try not to worry.

    Bob

  • Thanks John and Bob for reply, I feel a bit better reading them, my husband didn't think it was stroke related either so good to hear another opinion. I have felt OK today and will go out tomorrow and see how I feel and then decide whether to visit Dr after that.

  • Again not medically qualified. Basically agree with Bob and John.

    Most likely the BP dropped and that made you feel like you were going to pass out / felt faint. AF quite possibly was involved but was it because you were unaware that you had slipped into AF and this was when you flipped back into NSR or was it that the HR and / or the BP dropped and that flipped you into AF. Yu will never know for sure with that episode.

    I would see other up so its on record sooner rather than later and he may decide to initiate you having a 72 hour or 7 day monitor. It certainly needs more investigation.

    I would also contact your EP or cardiologist.

  • Hi Gemsmum - I had a similar thing happen to me last year. I came over dizzy, very hot and struggled to keep conscious. I called the 111 Number and they sent an ambulance and when the paramedics checked me they found that the pulse in my arm was not registering what my heart was actually doing, my arm pulse appeared normal but my heart was in fact racing to a very high level. From then on I've always used a stethoscope to check my pulse and don't trust any device on my arm.

    Jean

  • Hi.... that sounds like what happened to me at one stage. Think it was atrial flutter where the gap between heart beats was longer than usual and I thought I was going to pass out. The following beat was extra strong to compensate.. scarey! I was on a train the first time it happened! Do get it checked out though....

  • Thanks again for replies, I am always sure to get help when needed on this forum. I went out today and felt fine, no problems since Saturday. I have decided unless it happens again in the next two weeks, I will wait until my Dr returns from holiday and let my him know then. If it does happens again I will make an appointment straightaway or go to A&E. I do suffer sometimes from time delay between heart beats and already have a slow beat of approx 48bmp, so it might have been that, kind regards.

  • I have had similar episodes which were at the end of an AF episode or run of ectopics and this was found to be pauses in HB. I don't think I would drive until you have had a consultation at least.

  • Get checked out for possible stroke. TIAs come in all shapes, sizes and flavors, and the sooner your history is established the sooner you'll have some control over it - if that's what happened. And if it wasn't a TIA, knowing that will give you some comfort.

    Never mind whether the Doc knows you or not. Whoever you see, always be prepared with all relevant information. Right now you'd want to be asking about what, in your situation, would cause frank syncope (outright fainting). There are many causes, including mast cell activation. I'd guess AF was not the cause, but then I'm not the Doc.

    Best of luck.

  • Hi Gemsmum

    Read your post and can only tell you of my similar experiences.

    I started taking Apixoban 4 months ago for PAF that i have had for several years As I also have a low resting heart rate, my EP does not consider me a good candidate for anti-arrythmic drugs and no pip as yet either. I am a 68 year old lady and very fortunate that I am under an EP at a large teaching hospital in London.

    My point though, and may be of some comfort, is for the first couple of months on Apixoban I had these incidents where I thought I too was going to black out. I felt sure these were tias or stroke related and each time I was left feeling very frightened as I live on my own.

    Since those episodes a few months have passed I have had my regular appointment with my EP who told me this was common when first taking Apixoban and usually settles. That is the case with me.

    You may be very different of course, and you should check with your health provider, but thought you might like to hear of my similar experience.

    Keep well and good wishes

  • I hope you will feel better soon. I found your post helpful and answered a question I dare not ask the GP Dr. Could I use Bisoprolol as a PIP? I did so without permission. I am not advocating that others do the same. For me 2.5mg seemed to have done the trick. Only 3 hrs of AF instead of 10 hrs last time.

  • Tut Tut. If your found out they'll put you on the naughty step!!!! LOL :)-

    Think you probably did the right thing. As a matter of interest (I am in persistent AF) did it do it straight away?

  • I confessed to the GP today. He turned out not to be a control freak. In fact, he said I had done his job for him but ideally I should have told him. Well, I said, "Ideally yes, but this was early in the morning and I was desperate". I did in fact take 7.5 mg Bisoprolol with Amiodarone before I had the ablation. So I only used logical thinking. I thought 5 mg would not be too much but then for the third episode I took 2.5 mg which seemed to work just as well at bringing the heart rate down from over a 100 bpm. I did see him before the after the first episode and did not receive any change of instruction. He needed to see my ECG first and established that I had Atrial Flutter which can happen after an ablation. I have already had an Atrial Flutter ablation. Will just have to wait and see.

    No it took a few hours before the PIP for the episode of Atrial Flutter worked. It can vary.

    I do wonder how you cope with persistent AF. I don't think I could.

    Thank you for your humorous post.

You may also like...